Alert archive / North Dakota / Red Flag Warnings in 2020
Red Flag Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Apr 20, 2020, 12:09 PM MDT for 16 counties in North Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2020, 12:09 PM MDT (18:09 UTC)
- Expired
- Apr 20, 2020, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Burleigh County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Sioux County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 102 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2379 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461 WWUS83 KBIS 201809 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 109 PM CDT Mon Apr 20 2020 ...RED FLAG WARNING FOR MOST OF SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THROUGH EARLY THIS EVENING... .Critical fire weather conditions are expected across much of southwest and south central North Dakota through early this evening. Relative humidity as low as 20 percent, gusty west winds to 45 mph, and very dry vegetation will create dangerous burning conditions. Any fires that ignite will spread rapidly and become difficult to control. NDZ017>021-031>035-040>042-044>046-210000- /O.NEW.KBIS.FW.W.0002.200420T1809Z-200421T0000Z/ McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton-Burleigh-Slope-Hettinger-Grant-Adams-Sioux-Emmons- 109 PM CDT Mon Apr 20 2020 /1209 PM MDT Mon Apr 20 2020/ ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 7 PM CDT /6 PM MDT/ this evening. * WINDS...Northwest 20 to 35 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * AFFECTED AREA...Much of southwest and south central North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$
2 follow-up statements
406 WWUS83 KBIS 202051 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 351 PM CDT Mon Apr 20 2020 ...RED FLAG WARNING FOR MOST OF SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THROUGH EARLY THIS EVENING... .Critical fire weather conditions are expected across much of southwest and south central North Dakota through early this evening. Relative humidity as low as 20 percent, gusty west winds to 45 mph, and very dry vegetation will create dangerous burning conditions. Any fires that ignite will spread rapidly and become difficult to control. NDZ017>021-031>035-040>042-044>046-210000- /O.CON.KBIS.FW.W.0002.000000T0000Z-200421T0000Z/ McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton-Burleigh-Slope-Hettinger-Grant-Adams-Sioux-Emmons- 351 PM CDT Mon Apr 20 2020 /251 PM MDT Mon Apr 20 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA... * WINDS...Northwest 20 to 35 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * AFFECTED AREA...Much of southwest and south central North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$
733 WWUS83 KBIS 210003 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 703 PM CDT Mon Apr 20 2020 NDZ017>021-031>035-040>042-044>046-210115- /O.EXP.KBIS.FW.W.0002.000000T0000Z-200421T0000Z/ McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton-Burleigh-Slope-Hettinger-Grant-Adams-Sioux-Emmons- 703 PM CDT Mon Apr 20 2020 /603 PM MDT Mon Apr 20 2020/ ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS EVENING... Winds will continue to decrease and relative humidity will increase this evening. Therefore, the red flag warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 20, 10:59 AM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 20, 10:59 AM MDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1159 AM CDT Mon Apr 20 2020 .UPDATE... Issued at 1146 AM CDT Mon Apr 20 2020 The main forecast issue for the late morning update was to raise temperatures at least a few degrees for much of western and south central ND. Full sunshine over most of the forecast area has allowed temperatures to already approach forecast highs. A backdoor cold front is trying to push westward across northern ND but is having a hard time. It will drop south and may push a little more westward this afternoon. This is playing havoc on afternoon dewpoints. Wondering if our north central may not mix out as efficiently as the RAP/HRRR guidance suggests, thus RH values will not drop as low as advertised. We are already seeing that the models are quite high with the dewpoints over western and south central ND. Thus our current low RH forecast might be a lowest in the west central through south central and higher over the north central. For now blended the NBM with current guidance to temper the low RH values a bit in the north central and got at least a start at lowering RH values west central through south central. UPDATE Issued at 948 AM CDT Mon Apr 20 2020 For the morning update we decided to issue a for this afternoon across portions of central and southern North Dakota. RAP and HRRR soundings continue to indicate the potential for 40-50 knot winds at the top of the mixed layer to mix down this afternoon. Bumped up winds a bit but otherwise no significant changes to the going forecast other than some minor tweaks to pops and sky cover. UPDATE Issued at 555 AM CDT Mon Apr 20 2020 No major changes needed for this update. Just blended in the latest observations to the going forecast. && .SHORT TERM...(Today and tonight) Issued at 245 AM CDT Mon Apr 20 2020 At the surface, a cold front extended west southwest from a low pressure centered over western Ontario. Early this morning, this cold front was draped across northern North Dakota and will push south across the state through the day. Behind the front, decent pressure rises, steep low level lapse rates, and modest cold air advection will work in tandem to bring quite the windy afternoon to western and central North Dakota. The windiest conditions will likely be across the south and the James River Valley, where RAP/HRRR BUFR soundings are suggesting that anywhere from 40 to 55 knots of wind will be available at the top of the mixed layer. Given dry air in the midlevels and the steep low level lapse rates exhibited in the aforementioned soundings, it is not unrealistic to imagine 35 to 40 knots mixing down to the surface. That being said, the NAM/GFS guidance is not quite as bullish so therein lies the uncertainty. We did contemplate a Wind Advisory across these areas but after collaboration with the neighbors, decided to hold off for now given the uncertainty that still remains. The other forecast challenge will be for near critical fire weather conditions across much of the north and James River Valley this afternoon. For minimum relative humidity, basically went with the latest iteration of the RAP as it has been performing pretty well with the lower humidities over the past few days. These humidity values will bottom out in the 20 to 25 percent range across most of the north central and into portions of the James River Valley. Three factors are working against critical fire weather conditions. The duration of the lower humidities looks to be relatively brief this afternoon (anywhere from 1 to 3 hours depending on location), and the timing of the lowest humidity values do not line up perfectly with the highest winds. Finally, a few rain or snow showers look possible across the north along the frontal passage. Wet soils here and some extra cloud cover along the front to the south will also work to keep the fire weather threat tempered somewhat. Therefore, will hold off on any fire weather headlines for now and continue to message near critical fire weather conditions in the HWO and FWF. Regarding temperatures, expect afternoon highs in the 40s across the north to the mid/upper 50s south. Overnight lows will generally range from the lower 20s to lower 30s. .LONG TERM...(Tuesday through Sunday) Issued at 245 AM CDT Mon Apr 20 2020 We remain in a northwest flow pattern aloft Tuesday/Wednesday, though it weakens and we benefit from strong warm air advection as a broad ridge develops across the western United States, allowing mild Pacific air into the Northern Plains. Daytime highs will be in the 60s to low 70s Tuesday/Wednesday along with mainly dry conditions. Expect slightly cooler temperatures with increasing chances for precipitation through the remainder of the week as a series of embedded shortwaves move across our region. Some thunderstorms may be in the offing late in the week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1146 AM CDT Mon Apr 20 2020 VFR conditions are expected through the forecast period. Strong northwest flow today will diminish this evening and then become south to southwest Tuesday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT /6 PM MDT/ this evening for NDZ018>023-025-033>037-040>048-050-051. && UPDATE...TWH SHORT TERM...ZH LONG TERM...ZH AVIATION...TWH
Hazardous weather outlook, Apr 20, 11:02 AM MDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1202 PM CDT Mon Apr 20 2020 NDZ018>023-025-033>037-040>048-050-051-211715- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 1202 PM CDT Mon Apr 20 2020 /1102 AM MDT Mon Apr 20 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Strong northwest winds are forecast this afternoon, with wind gusts to 45 mph across the southern half of North Dakota. Near critical fire weather conditions are possible this afternoon into early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-017-031-032-211715- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Golden Valley-Billings- 1202 PM CDT Mon Apr 20 2020 /1102 AM MDT Mon Apr 20 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Strong northwest winds are forecast this afternoon, with wind gusts to 45 mph across the southern half of North Dakota. Near critical fire weather conditions are possible this afternoon into early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:48 AM MDT | Wind Advisory | BIS | Adams, Bowman, Burleigh, Dickey, Dunn, Emmons and 14 more | 9 hr |
Nearby
Red Flag Warnings in North Dakota, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.